Results of a new study suggest that young acne patients on oral antibiotics are more likely than others to get a sore throat, Reuters reports.
Philadelphia - Results of a new study suggest that young acne patients on oral antibiotics are more likely than others to get a sore throat, Reuters reports.
The study, co-authored by David Margolis, M.D., of the University of Pennsylvania, noted that while it’s not clear whether the medications caused the sore throats, past research suggests that antibiotic use can change the balance of bacteria in the throat, allowing infection-causing strains to multiply.
Investigators conducted two studies involving Penn students. In the first, 266 students were asked whether they had acne and were using oral antibiotics regularly, and whether they had had a sore throat during the previous month. Ten of the 15 students who had acne and who were taking oral antibiotics reported recently having had a sore throat. That compared with 47 of 130, or just over one-third, of the students with acne who weren’t taking antibiotics who’d had a sore throat, and slightly fewer students with no acne at all who’d had a sore throat.
In the second study, researchers followed a different group of nearly 600 students over the course of a school year, tracking how many had acne. Investigators also recorded which students visited the health center with a sore throat, as well as the antibiotics they took.
More than 11 percent of the students taking oral antibiotics for acne also visited a doctor for a sore throat, compared with only about 3 percent of those not on antibiotics. Researchers noted the infections were due to varying strains of bacteria.
No extra risk was found in students using topical antibiotics for their acne.
Reuters quotes Dr. Margolis as saying that the findings don’t mean people should avoid oral antibiotics for acne treatment. “People always have to look at the risks and the benefits. Certainly acne can be a severe problem for people. Certainly oral antibiotics are a time-honored therapy, and I’m not trying to tell people not to use them,” he said.
Go back to the Dermatology Times eNews newsletter.